Wildfire, Springfield Vicinity / Baca County
- When
- April 10, 12:00 PM MST to 11:00 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
A grass wildfire burned 8000 acres in extreme southern Baca County before crossing the Colorado/Oklahoma State line.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A grass wildfire burned 8000 acres in extreme southern Baca County before crossing the Colorado/Oklahoma State line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 10, 8:53 AM MST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 953 AM MDT SUN APR 10 2011 .UPDATE... UPDATED TO BRING IN THE LATEST TRENDS INTO TODAYS FORECAST. SURFACE OBS INDICATE THE COLD FRONT THAT IS SUPPOSED TO DROP SOUTH ACROSS THE EASTERN PLAINS THIS AFTERNOON HAS BEEN SLOW TO PUSH SOUTH. IT IS CURRENTLY LOCATED FROM NORTHERN EL PASO COUNTY TO CHEYENNE COUNTY...ALONG OUR NORTHERN CWA BOUNDARY. WINDS SOUTH OF THE FRONT CONTINUE TO WESTERLY WITH WIDESPREAD GUSTS OF 30 TO 40 KTS. THIS HAS ALSO BROUGHT HAZARDOUS FIRE WEATHER CONDITIONS TO THE PLAINS AS HUMIDITY VALUES HAVE DROPPED INTO THE LOWER TEENS. EXPECT THE FRONT TO VERY SLOWLY SAG SOUTH THIS AFTERNOON WITH WINDS SHIFTING NORTHWESTERLY. THERE WILL ALSO BE AN INCREASE IN HUMIDITY VALUES BEHIND THE FRONT...ESPECIALLY FURTHER EAST TOWARDS EADS AND LAMAR WHICH WILL HELP ALLEVIATE SOME OF THE FIRE WEATHER CONCERNS IN THAT DIRECTION. SOUTH OF HIGHWAY 50 WILL LIKELY SEE RED FLAG CONDITIONS PERSIST INTO THIS EVENING. ALSO UPDATED TO TREND TEMPERATURES UPWARD FOR THIS AFTERNOON. WITH THE DELAYED FRONTAL PASSAGE...EXPECT TEMPERATURES TO RISE INTO THE UPPER 50S TO LOWER 60S FOR THE PLAINS. MOZLEY && .AVIATION... WINDS WILL CONTINUE TO GUST AT KPUB AND KCOS THROUGH THIS AFTERNOON. WINDS AT KPUB HAVE BEEN GUSTING TO 40 KTS THIS MORNING AND WILL CONTINUE TO DO SO THROUGH MOST OF THE AFTERNOON. WINDS AT KCOS HAVE BEEN GUSTING TO 35 KTS THIS MORNING. A COLD FRONT IS FORECAST TO MOVE SOUTH ACROSS KCOS BY EARLY AFTERNOON WITH NORTHWEST TO NORTHERLY WIND SHIFT. EXACT TIMING IS DIFFICULT AS THE FRONT HAS BEEN SLOWER THAN MODEL PROJECTIONS AND HAS BEEN SURGING OFF AN ON. NO UPDATES FOR KALS. MOZLEY && .PREV DISCUSSION... /ISSUED 530 AM MDT SUN APR 10 2011/ SHORT TERM... (TODAY AND TONIGHT) ..FIRE WEATHER DANGER REMAINS ON THE PLAINS...SNOW CONTINUES OVER THE CENTRAL MOUNTAINS... A PACIFIC WEATHER SYSTEM IS TRACKING ACROSS NORTHERN COLORADO THIS MORNING. HOWEVER...THE SURFACE COLD FRONT ASSOCIATED WITH THE SYSTEM IS HAVING A HARD TIME MAKING IT SOUTH INTO THE SOUTHEAST PLAINS. SO FAR...THE FRONT BRIEFLY MADE IT TO LAMAR...WHERE THE WIND WENT BRIEFLY NORTHEAST AT 5 MPH...AND THE DEWPOINT JUMPED UP FROM 29 TO 34. ACCORDING TO THE LATEST OB...HOWEVER...THE WIND IS BACK AROUND TO THE SOUTHWEST AT 5 MPH...AND THE DEWPOINT IS DOWN TO 30 AGAIN. THE FRONT ALSO BRIEFLY POKED INTO PARTS OF NORTHERN EL PASO COUNTY EARLIER THIS MORNING. SINCE THEN...HOWEVER...WINDS HAVE RETURNED TO WESTERLY WHILE DEWPOINTS AND HUMIDITIES HAVE GONE BACK DOWN. A LARGE PART OF THE PLAINS FROM THE SOUTHERN I-25 CORRIDOR EAST TO THE LA JUNTA AREA ARE ALREADY CLOSE TO RED FLAG CRITERIA WITH WINDS GUSTING OVER 25 MPH AND RELATIVE HUMIDITIES OF 20 TO 25 PERCENT. ACCORDING TO THE LATEST MODEL GUIDANCE...THE COLD FRONTAL BOUNDARY THAT WAS SUPPOSED TO BRING GOOD RELATIVE HUMIDITY RECOVERY TO SOUTHEAST COLORADO TODAY NOW LOOKS TO REMAIN LARGELY EAST OF THE AREA. THE COLD FRONT WILL BRUSH THE FAR EASTERN PLAINS...MAINLY KIOWA AND PROWERS COUNTIES...FOR A WHILE EARLY THIS MORNING...BUT THEN WESTERLY WINDS ARE EXPECTED TO KICK THE FRONT EAST INTO KANSAS DURING THE AFTERNOON. SO...SINCE STRONG WINDS...LOW HUMIDITIES AND DRY FUELS ARE EXPECTED TO CONTINUE OVER MOST OF THE PLAINS TODAY HAVE ISSUED A RED FLAG WARNING FROM 6 AM TO 8 PM. MEANWHILE...SNOW WILL CONTINUE TO FALL ACROSS THE CENTRAL MOUNTAINS TODAY. ELEVATIONS ABOVE 11000 FEET ACROSS SAWATCH RANGE CAN EXPECT ANOTHER 3 TO 6 INCHES OF SNOW TODAY...FOR STORM TOTALS OF 4 TO 8 INCHES. SNOW SHOWERS POSSIBLE ELSEWHERE IN THE MOUNTAINS AS WELL...BUT ANY ACCUMULATIONS SHOULD BE LIGHT...GENERALLY LESS THAN A COUPLE INCHES. PROSPECTS FOR PRECIPITATION ACROSS THE LOWER ELEVATIONS ARE NOT LOOKING VERY GOOD. THE UPPER LOW IS TRACKING EVEN FARTHER NORTH THAN PREVIOUS MODEL RUNS HAD INDICATED. CONSEQUENTLY...THIS MEANS LESS PRECIPITATION FOR THE LOWER ELEVATIONS. LOW ELEVATION POP FORECASTS ARE ONLY CALLING FOR ISOLATED SHOWERS...WITH THE BEST CHANCES FOR PRECIPITATION LIKELY TO BE NORTH OF A LINE RUNNING THROUGH COLORADO SPRINGS...LA JUNTA AND SPRINGFIELD. OTHERWISE...A COOLER DAY THAN AVERAGE FOR MOST EVERYONE...WITH HIGHS MOSTLY IN THE 50S PLAINS...40S HIGH VALLEYS...AND TEENS...20S AND 30S MOUNTAINS. LW LONG TERM... (MONDAY THROUGH SATURDAY) MONDAY-TUESDAY...MODERATING WEST TO NORTHWEST FLOW ALOFT ACROSS THE REGION ON MONDAY WITH SHORT WAVE RIDGING BUILDING ACROSS THE STATE GIVES WAY TO INCREASING SOUTHWESTERLY FLOW THROUGH THE DAY TUESDAY AS NEXT PACIFIC SHORT WAVE MOVES ACROSS THE WEST COAST AND INTO THE GREAT BASIN REGION. WARMING ALOFT UNDERNEATH BUILDING RIDGE WILL ALLOW FOR TEMPS TO WARM TO AROUND SEASONAL AVERAGES ON MONDAY WITH BREEZY NORTHWEST WINDS ACROSS THE PLAINS EARLY MONDAY BECOMING GENERALLY LIGHT UPLSOPE THROUGH THE AFTERNOON. THE WARM AIR ALOFT AND DEVELOPING LEE TROUGH ACROSS THE PLAINS LOOK TO KEEP MONDAY NIGHT LOWS FAIRLY MILD. INCREASING DOWNSLOPING SOUTHWEST FLOW ALOFT WILL BOOST HIGHS BACK INTO THE 70S TO LOWER 80S ACROSS THE PLAINS. THIS WILL ALSO BRING BACK INCREASING FIRE DANGER TO PORTIONS OF THE EASTERN MTS AND PLAINS...THOUGH WILL NEED TO SEE WHERE LEE TROUGH SETS UP TO DETERMINE WHERE THE STRONGER WINDS WILL BE BEFORE ISSUING ANY HIGHLIGHTS. OUT WEST...WILL KEEP CURRENT ISOLATED TO LOW END SCATTERED POPS ACROSS THE CONTDVD TUESDAY AFTERNOON WITH MODELS CONTINUING TO INDICATE INCREASING MOISTURE MOVING ACROSS WESTERN COLORADO AHEAD OF SHORT WAVE. TUESDAY NIGHT-THURSDAY NIGHT...MODELS HAVING RUN TO RUN CONSISTENCY ISSUES WITH THE LOCATION AND TIMING OF EMBEDDED SHORT WAVES MOVING ACROSS THE REGION THROUGH THIS PERIOD...THOUGH THE 06Z GFS HAS COME MORE IN LINE WITH THE 00Z RUN OF THE ECMWF. AT ANY RATE...FIRST WAVE MOVES ACROSS NORTHERN COLORADO TUESDAY NIGHT KEEPING BEST CHANCES OF ANY PRECIP ACROSS NORTHERN PORTIONS OF THE CWA. PASSING WAVE DOES SEND A BACKDOOR FRONT ACROSS THE PLAINS AND WITH LOW LEVEL UPSLOPE OWNING TO COOLER TEMPERATURES AND HIGHER RHS ACROSS THE PLAINS ON WEDNESDAY. ANOTHER STRONGER WAVE THEN PROGGED TO DIVE ACROSS THE ROCKIES WEDNESDAY AFTERNOON WITH MODELS INDICATING DEVELOPING ISENTROPIC LIFT/WARM AIR ADVECTION ACROSS THE EASTERN PLAINS WEDNESDAY AFTERNOON AND EVENING. WITH MORE DIFFERENCES LIKELY WITH THESE HARD TO TIME SHORT WAVES...HAVE NOT CHANGED MUCH IN THE FORECAST THROUGH THE PERIOD KEEPING ISOLATED TO SCATTERED POPS IN TACT WITH THE BEST POPS ACROSS THE SOUTHWEST AND CENTRAL MTS. FRIDAY-SATURDAY...MODERATING WESTERLY FLOW ALOFT EXPECTED ACROSS THE REGION WITH DRIER WEATHER AND TEMPS WARMING BACK TO AT OR ABOVE SEASONAL AVERAGES BY SATURDAY. -MW AVIATION... GENERALLY VFR EXPECTED ACROSS SOUTHERN COLORADO NEXT 24 HOURS. HOWEVER...SOME IFR/LIFR CONDITIONS POSSIBLE CROSSING THE CONTINENTAL DIVIDE...MAINLY THE DIVIDE NORTH MONARCH PASS. ALSO THERE COULD BE A SPOTTY MVFR TO LIFR CONDITION ELSEWHERE DUE TO ISOLATED SHOWERS ACTIVITY. OTHER CONCERN COULD BE STRONG...GUSTY SURFACE WINDS GENERALLY WEST TO NORTHWEST 15 TO 25 GUSTING TO 35 MPH AT TIMES. LW && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ227>237. WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR COZ060. && 88/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 625 AM MDT SUN APR 10 2011 COZ058>089-093>099-111300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 625 AM MDT SUN APR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT HIGH FIRE DANGER WILL PERSIST ACROSS THE SOUTHEAST PLAINS TODAY. A COMBINATION OF STRONG WINDS...LOW HUMIDITIES...AND DRY FUELS WILL RESULT IN EXPLOSIVE FIRE GROWTH POTENTIAL FOR ANY FIRES THAT ARE CURRENTLY BURNING...OR ANY NEW FIRE STARTS. SNOW WILL CONTINUE TO FALL IN THE MOUNTAINS TODAY. 3 TO 6 INCHES OF NEW SNOW WILL FALL ACROSS THE EASTERN SAWATCH RANGE ABOVE 11000 FEET. REMAINING MOUNTAIN AREAS COULD SEE LOCAL ACCUMULATIONS UP TO ABOUT 2 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF ACCUMULATING SNOWFALL WILL BE POSSIBLE ALONG THE CONTINENTAL DIVIDE TUESDAY AFTERNOON AND...EVENING AND AGAIN WEDNESDAY AFTERNOON THROUGH THURSDAY...AS SEVERAL UPPER LEVEL WEATHER SYSTEMS TAKE AIM ON COLORADO. MIXED RAIN AND SNOW SHOWERS WILL ALSO BE POSSIBLE ACROSS THE REST OF SOUTH CENTRAL AND SOUTHEAST COLORADO WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THROUGH THIS EVENING OVER THE CENTRAL MOUNTAINS. 50/23
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
840 AM MDT SUN APR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM NON-TSTM WND GST 4 S AIR FORCE ACADEMY 38.93N 104.87W
04/10/2011 M69 MPH EL PASO CO MESONET
APRSWXNET SITE C5171
&&
KMOZLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
844 AM MDT SUN APR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM NON-TSTM WND GST 17 NW TWO BUTTES 37.75N 102.60W
04/09/2011 M60 MPH PROWERS CO MESONET
GOBBLERS KNOB CDOT SENSOR
&&
KMOZLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
846 AM MDT SUN APR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM NON-TSTM WND GST 4 SE STONINGTON 37.27N 102.13W
04/09/2011 M60 MPH BACA CO MESONET
APRSWXNET SITE WALSH D6957
&&
KMOZLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
848 AM MDT SUN APR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM NON-TSTM WND GST 4 N SPRINGFIELD 37.46N 102.62W
04/09/2011 M59 MPH BACA CO MESONET
K8VY SPRINGFIELD
&&
KMOZLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
852 AM MDT SUN APR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM SNOW 1 NNW MONARCH PASS 38.51N 106.33W
04/10/2011 M2.0 INCH CHAFFEE CO PUBLIC
MONARCH MOUNTAIN SKI AREA.
0803 AM SNOW 1 SSE WOLF CREEK PASS 37.47N 106.79W
04/10/2011 M8.0 INCH MINERAL CO PUBLIC
WOLF CREEK SKI AREA.
&&
PJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1021 AM MDT SUN APR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM NON-TSTM WND GST 4 S AIR FORCE ACADEMY 38.93N 104.87W
04/10/2011 M71 MPH EL PASO CO MESONET
APRSWXNET SITE CW5171
&&
KMOZLEYThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303664.